Iowa, 2001

Hail and Damaging Winds in Iowa, September 7, 2001

September 7, 2001 · NWS DVN · 10 events in 7 counties and zones

A mesoscale convective system, or MCS, developed in central Iowa and progressed across eastern Iowa and far northwest Illinois. Bowing segments along the leading edge of the MCS produced damaging winds up to 70 mph, isolated reports of large hail up to the size of a nickel, and locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Event summary for 9/7/01: (For additional details, see individual entries for the date).A mesoscale convective system, or MCS, developed in central Iowa and progressed across eastern Iowa and far northwest Illinois. Bowing segments along the leading edge of the MCS produced damaging winds up to 70 mph, isolated reports of large hail up to the size of a nickel, and locally heavy rain. High winds downed numerous trees and power poles, and damaged structures. One person was injured after thunderstorm winds blew a tree down on top of them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 7, 1:41 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 7, 1:41 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI SEP 7 2001

LONGWAVE TROUGH WAS CENTERED OVER ROCKIES AT 12Z WITH 120 KT H25 JET
DIVING INTO NORTHERN IDAHO. AT H5...THREE MAIN SHORTWAVES TO FOCUS
ON. FIRST THAT PRODUCED MORNING ROUND OF TSRA ACROSS IA WAS
RESPONSIBLE FOR LONG SQUALL LINE ACROSS WI AT 18Z. SECOND WAS NOT AS
ACTIVE MOVING ACROSS NE KS/NW MO. THIRD WAS AT BASE OF TROUGH WITH
GOOD CIRCULATION SEEN ON WATER VAPOR MOVING INTO WESTERN KS. AT
SURFACE...A LOW WAS CENTERED JUST NORTH OF MSP WITH COLD FRONT
TRAILING SW TO ANOTHER LOW OVER S CENTRAL KS. DEEP TROPICAL LIKE
MOISTURE WAS AHEAD OF FRONT WITH H85 DEWPOINTS WELL INTO MID TEENS
STREAMING NE ON 40KT H85 WINDS INTO EASTERN IA. FORECAST CHALLENGE
IS TIMING OF HEAVY RAIN PRODUCING THUNDERSTORMS TONIGHT AND FIRST
HALF OF SATURDAY...THEN DEGREE OF COOLDOWN AND POPS THROUGH WEEKEND
AS UPPER TROUGH APPROACHES.

MODELS INITIALIZED OK WITH MAIN FEATURES THIS MORNING. ETA AND AVN
HAD BETTER HANDLE ON SHORTWAVES IN AREA AT 18Z THAN NGM. NGM ALSO
HAD SURFACE FRONT HANGING UP OVER FORECAST AREA THROUGH SATURDAY...
WHILE AVN AND ETA CONTINUED TO PUSH FRONT SE...WHICH SEEMED MORE
REALISTIC GIVEN PROGRESSIVE NATURE OF STILL DIGGING UPPER SYSTEM.
WILL GENERALLY FOLLOW BLEND...LEANING TOWARD SLIGHTLY FASTER AVN
EASTWARD PROGRESSION OF UPPER WAVE SUNDAY AND MONDAY.

IN NEAR TERM...DECREASING DEBRIS CLOUD COVER ACROSS CWA EARLY THIS
AFTERNOON WILL FURTHER DESTABILIZE THE BOUNDARY LAYER TO SET STAGE
FOR ROUND OF EVENING CONVECTION AS 2ND AFOREMENTIONED SHORTWAVE
APPROACHES. ASSOCIATED H5 VORT MAX PROGGED OVER MLI TO DBQ AREA BY
00Z. AM ANTICIPATING A FEW LINES OF CONVECTION WITH ISOLATED SEVERE
WIND GUSTS BEFORE SUNSET TO MOVE NE ACROSS CWA. MUCH LIKE LAST
NIGHT...WILL SEE A BREAK WITH CLEARING SKIES AFTER SUNSET BEFORE
MORE VIGOURUS SHORTWAVE APPROACHES TOWARD MORNING. MAIN THREAT FROM
THIS ROUND WILL BE HEAVY RAINFALL AS PRECIPITABLE H20 STAYS IN RANGE
OF 1.5 TO NEAR 2 INCHES. DO NOT FORESEE SIGNIFICANT FLASH FLOOD
THREAT DUE TO RELATIVELY HIGH FF VALUES...BUT WILL MENTION LOCALLY
HEAVY RAIN AS MID LEVEL FORCING...UPPER DIVERGENCE AND APPROACHING
SURFACE FRONT POINT TOWARD WIDESPREAD SHOWERS AND THUNDERSTORMS BY
12Z. WILL BREAK OUT EVENING PERIOD IN ALL ZONES TO TREND THE ABOVE
SCENARIO WITH SCATTERED TSRA...THEN LIKELY TOWARD MORNING. GUIDANCE
LOWS IN UPPER 60S TO LOWER 70S LOOK REASONABLE GIVEN HIGH DEWPOINTS
AND WINDS STAYING UP.

ON SATURDAY...WILL KEEP LIKELY POPS GOING THROUGH MORNING.
SUBSIDENCE BEHIND FRONT WILL BRING PARTIAL CLEARING. BOUNDARY LAYER
WILL BE MUCH MORE STABLE AND NO SIGNIFICANT FOCUS FOR CONVECTION
INDICATED SO WILL GO ONLY WITH ISOLATED AFTERNOON SHOWERS. WILL GO
NEAR TO ABOVE GUIDANCE WITH HIGHS MAINLY IN LOW TO MID 70S
CONSISTENT WITH CURRENT TEMPERATURE TRENDS BEHIND FRONT. WILL ADD
SCATTERED POPS FOR SUNDAY AFTERNOON AND NIGHT AS UPPER TROUGH
APPROACHES. N-NE FLOW WILL LIMIT HIGHS ONLY TO 60S.

12Z AVN AND MEDIUM RANGE GUIDANCE NOT AS PROGRESSIVE WITH TROUGH
PASSAGE AND DELAYED BY 24 HOURS. WILL ADD CHANCE OF SHOWERS TO
MONDAY BUT OTHERWISE EXPECT NO SIGNIFICANT CHANGES TO EXTENDED.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS

In the hours before

Local storm report, Sep 7, 3:17 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT FRI SEP 07 2001

PRELIMINARY INFORMATION FOR THURSDAY EVENING IN BUCHANAN COUNTY IOWA

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    5 SW AURORA               IA   TORNADO
09/06/01   BUCHANAN                       F0 TORNADO STARTED 5 SW
                                          OF AURORA AND TRACKED
                                          3.5 MILES TO 1.5 SW OF
                                          AURORA.  ON THE GROUND
                                          FOR 20 MINUTES.  PATH
                                          WIDTH 40 YARDS.

0630 PM    1/4 SW AURORA             IA   TORNADO
09/06/01   BUCHANAN                       F2 TORNADO TRACKED FROM
                                          1/4 MILE SW OF AURORA TO
                                          3/4 NW OF AURORA.  ON THE
                                          GROUND FOR 5 MINUTES.
                                          ROOF OF HOUSE AND
                                          GARAGE DESTROYED.

SURVEY PERFORMED BY NWS.  BUCHANAN COUNTY EM ESTIMATES $310K DAMAGE
NOT INCLUDING CROPS.  MORE INFORMATION WILL FOLLOW.

MEYER/WOLF
Special weather statement, Sep 7, 3:23 PM CST, 1 hour 14 minutes before
IAZ040>042-051-052-063-064-076-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT FRI SEP 7 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM CDT.  THIS WATCH INCLUDES PORTIONS OF EASTERN IOWA AND
SOUTHWEST WISCONSIN. THE FOLLOWING COUNTIES IN EAST CENTRAL IOWA
ARE INCLUDED IN THE WATCH...BENTON...DELAWARE...DUBUQUE...
IOWA...JOHNSON...KEOKUK...AND LINN.

HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 70 MPH ARE
POSSIBLE IN THE WATCH AREA.

DLF
Local storm report, Sep 7, 3:46 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    VINTON                    IA   45 MPH TSTM GUST
09/07/01   BENTON
Local storm report, Sep 7, 4:24 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    IOWA CITY                 IA   50 MPH TSTM GUST
09/07/01   JOHNSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The radar

The Quad Cities radar (KDVN), 52 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Jones

When
September 7, 4:37 PM CST
Where
Jones County, Oxford Jct
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.983, -90.967

Penny sized hail reported by a trained spotter.

Thunderstorm Wind, Delaware

When
September 7, 4:45 PM CST
Where
Delaware County, 3 mi N of Dundee
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -91.550

Thunderstorm winds estimated at 60 mph downed trees at Backbone State Park. Reported by law enforcement.

Thunderstorm Wind, Dubuque

When
September 7, 5:00 PM CST
Where
Dubuque County, 7 mi W of Dubuque
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.500, -90.800

Thunderstorm wind gust of 60 mph estimated by trained spotter.

Hail, Louisa

When
September 7, 6:10 PM CST
Where
Louisa County, Wapello
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -91.200

Nickel sized hail reported by trained spotter.

Thunderstorm Wind, Benton

When
September 7, 9:25 PM CST
Where
Benton County, Belle Plaine
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.900, -92.283

Thunderstorm wind gust of 70 mph estimated by Emergency Management.

Thunderstorm Wind, Benton

When
September 7, 9:30 PM CST
Where
Benton County, Belle Plaine
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.900, -92.283

Thunderstorm winds estimated at 70 mph downed trees and power poles. Reported by Emergency Management.

Thunderstorm Wind, Iowa

When
September 7, 9:50 PM CST
Where
Iowa County, Ladora
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -92.183

Thunderstorm wind gust estimated at 60 mph. Reported by law enforcement.

Thunderstorm Wind, Benton

When
September 7, 9:52 PM CST
Where
Benton County, Garrison
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.150, -92.150

Thunderstorm wind gust estimated at 60 mph. Reported by Emergency Management.

Thunderstorm Wind, Iowa

When
September 7, 10:00 PM CST
Where
Iowa County, 1 mi NW of Williamsburg
Measured
52 kt (60 mph)
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -92.017

Thunderstorm wind gusting to 60 mph downed a tree, which fell on a person, who required treatment at a local hospital. Reported by law enforcement.

Thunderstorm Wind, Washington

When
September 7, 11:00 PM CST
Where
Washington County, Washington
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -91.700

Thunderstorms winds up to an estimated 70 mph blew a portion of a roof off a theater. Another downtown building housing apartments and a business had most of its roof blown off. Large trees and power poles were also snapped. There were no injuries reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268766, 5268767, 5268768, 5268769, 5268889, 5268890, 5268891, 5268892, 5268893, 5268894.